Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Dodge City, KS

April 26, 2009Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 26, 2009, 2:25 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2009, 2:25 PM CDT (19:25 UTC)
Expired
Apr 26, 2009, 2:56 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 11:07 AM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
3.6
Supercell composite
18.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 261925
SVRDDC
KSC151-185-262015-
/O.NEW.KDDC.SV.W.0039.090426T1925Z-090426T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT SUN APR 26 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PRATT COUNTY IN SOUTH CENTRAL KANSAS.
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 315 PM CDT

* AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 7 MILES EAST OF BYERS...
  OR 6 MILES NORTH OF IUKA...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BYERS...
  DILLWYN...
  STAFFORD...
  HUDSON...
  RURAL RESIDENCES OF NORTHERN PRATT AND STAFFORD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHWESTERN KANSAS.

&&

LAT...LON 3825 9882 3824 9848 3788 9850 3777 9859
      3780 9897
TIME...MOT...LOC 1925Z 209DEG 59KT 3784 9873

$$

RUSSELL
1 follow-up statement
000 
WWUS53 KDDC 261956
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT SUN APR 26 2009

KSC151-185-262005-
/O.CAN.KDDC.SV.W.0039.000000T0000Z-090426T2015Z/
STAFFORD KS-PRATT KS-
256 PM CDT SUN APR 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PRATT AND
STAFFORD COUNTIES IS CANCELLED...

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN PRATT AND STAFFORD COUNTIES.

THE THUNDETRSTORM HAS WEAKENED, HOWEVER WILL STILL PRODUCE VERY 
HEAVY RAIN, SMALL HAIL AND FREQUENT LIGHTNING.  

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHWESTERN KANSAS.

LAT...LON 3825 9882 3824 9848 3788 9850 3777 9859
      3780 9897
TIME...MOT...LOC 1955Z 209DEG 59KT 3827 9843

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:45 AM CDT, 10 hours 40 minutes earlier.

Area forecast discussion, Apr 26, 3:45 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 AM CDT SUN APR 26 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE WILL BE THE SEVERE WEATHER POTENTIAL
FOR THIS AFTERNOON AND TONIGHT.

A FAIRLY COMPLICATED PATTERN WILL MAKE FOR A TRICKY FORECAST
TODAY. SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY STRETCHING FROM
THE EXTREME NORTHERN TEXAS PANHANDLE THROUGH MEDICINE LODGE AND
ON INTO NORTHEAST KANSAS. THE EASTERN PART OF THIS BOUNDARY HAS
BEEN SLOWLY LIFTING NORTH INTO SOUTH CENTRAL KANSAS EARLY THIS
MORNING WITH SLOWLY RISING TEMPERATURES FROM DODGE CITY SOUTHEAST
TO MEDICINE LODGE. FARTHER WEST...WINDS HAVE BACKED AROUND TO THE
NORTH IN RESPONSE TO A SHORT WAVE DISTURBANCE LIFTING OUT OF
COLORADO INTO NEBRASKA EARLY THIS MORNING.

BOTH THE GFS AND NAM HAVE BEEN STRUGGLING WITH THE SURFACE
FEATURES EARLY THIS MORNING. WHILE THE NAM PICKED UP ON THE
SURFACE RESPONSE TO THE EXITING SHORTWAVE...IT SEEMS TO BE A
LITTLE TOO AGGRESSIVE WITH THE SOUTHEASTWARD EXTENT OF THE FRONT
TODAY AS IT MOVES IT TO NEAR MEDICINE LODGE THIS AFTERNOON. THE
GFS HAS THE FRONT FROM HAYS TO ELKHART AT 18Z WHICH SEEMS A LITTLE
TOO FAR WEST GIVEN THE CURRENT CONDITIONS. THINK THE FRONT COULD
SET UP FROM GREAT BEND TO NEAR DODGE CITY AND ASHLAND BY EARLY
AFTERNOON BUT DO NOT HAVE A HUGE AMOUNT OF CONFIDENCE IN THAT
IDEA.

THE MODELS CONTINUE TO SHOW THE AREA COMING UNDER THE RIGHT
ENTRANCE REGION OF AN UPPER LEVEL JET STREAK. WITH THE INCREASED
UVV OVERHEAD...THINK THAT THUNDERSTORMS COULD BE INITIATING BY
EARLY AFTERNOON ALONG THE FRONTAL BOUNDARY AS WELL AS FARTHER
SOUTH ALONG THE INTERSECTING DRYLINE IN THE EAST TEXAS PANHANDLE.
WITH THE UPPER FLOW BECOMING MORE MERIDIONAL WITH TIME AHEAD OF
THE APPROACHING WAVE OVER THE WESTERN CONUS WE SHOULD SEE A PERIOD
OF SEVERAL HOURS WITH STORMS DEVELOPING AND MOVING NORTHEAST ALONG
THE BOUNDARY. WILL HAVE TO WATCH FOR AREAS OF HEAVY RAIN/POSSIBLE
FLOODING AS PW VALUES RISE TO 1.5 INCHES INTO SOUTH CENTRAL KANSAS
THIS AFTERNOON.

THE OTHER CONCERN I HAVE IS THE POTENTIAL FOR RED FLAG CONDITIONS
OVER THE FAR SOUTHWEST CWA THIS AFTERNOON. MODEL SOUNDINGS FROM
THE NAM AND GFS SHOW THE ATMOSPHERE BECOMING WELL MIXED THIS
AFTERNOON. THIS WILL BE DEPENDANT ON WHETHER THE FRONTAL BOUNDARY
CAN MIX OUT THERE THIS AFTERNOON. FOR NOW WILL NOT GO WITH ANY
HEADLINE BUT WILL MENTION THE POSSIBILITY IN THE FWF AND HWO.

THE UPPER SYSTEM APPROACHING FROM THE WEST WILL MOVE EAST OVER THE
CENTRAL HIGH PLAINS LATE TONIGHT AND MONDAY. THIS SHOULD BRING AN
END TO PRECIPITATION CHANCES ACROSS SOUTHWEST KANSAS BY MIDDAY MONDAY.

GERARD

DAYS 3-7...

ALL THE MODELS, INITIALLY STARTING WITH THE ECMWF, HAVE BACKED AWAY
FROM THE EXPLOSIVE SEVERE WEATHER SCENARIO ADVERTISED FOR THE WEDNESDAY
TO FRIDAY TIME FRAME. THE MODELS NOW SHEAR OUT THE SYSTEM ACROSS
THE NORTHERN PLAINS, WITH A COLD COOL UPPER VORTEX SLIDING INTO SE
CANADA AND THE GREAT LAKES BY LATE WEEK. A MINOR WAVE MAY BRING A
ROUND OF SHOWERS BY WEDNESDAY. A MID LEVEL BAROCLINIC ZONE WILL
BECOME ESTABLISHED BY LATE WEEK. AMPLE LOW LEVEL MOISTURE AND WEAK
WARM ADVECTION COULD RESULT IN A FEW SHOWERS ON FRIDAY. MAXES WERE
LOWERED FOR FRI-SAT AS COOL HIGH IS EXPECTED TO NOSE DOWN THE
PLAINS. THE CANADIAN/ECMWF BRING A FAIRLY STRONG SHORTWAVE TROUGH
INTO THE PLAINS BY SATURDAY ALONG WITH ANOTHER CHANCE OF STORMS.

&&

.AVIATION...

IFR/LIFR CIGS WILL PERSIST AT GCK/HYS/DDC THROUGH 12-14Z IN A WARM
ADVECTION PATTERN BEFORE GRADUALLY IMPROVING THEREAFTER. DDC IS
VERY CLOSE TO THE SFC WARM FRONT AS OF 8Z AND MAY FLUCTUATE BETWEEN
MVFR AND IFR THIS MORNING BEFORE IMPROVING BY MID MORNING.

FINCH

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  51  63  40 /  50  50  20  10
GCK  70  46  62  39 /  30  40  10  10
EHA  74  45  68  41 /  20  30   0  10
LBL  74  46  67  42 /  30  40   0  10
HYS  71  47  60  36 /  50  60  30   0
P28  76  58  65  43 /  60  60  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, Apr 26, 6:23 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
623 AM CDT SUN APR 26 2009

KSZ030-031-043>046-061>066-074>081-084>090-271115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
623 AM CDT SUN APR 26 2009 /523 AM MDT SUN APR 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS DEVELOPING EARLY THIS MORNING FROM KINSLEY TO LARNED
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND LOCALLY HEAVY RAIN
ALONG WITH STRONG WINDS. THESE STORMS SHOULD MOVE OFF TO THE
NORTHEAST AFTER SUNRISE.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP TODAY OVER PARTS OF
SOUTHWEST KANSAS. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SOME OF THE STORMS
WILL BE CAPABLE OF PRODUCING TORNADOES LATER THIS AFTERNOON AND EVENING. THE
BEST CHANCE FOR SEVERE STORMS WILL BE ALONG AND EAST OF A LINE
FROM HAYS THROUGH DODGE CITY AND MEADE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED EARLY THIS MORNING AROUND KINSLEY AND
LARNED AND LATER TODAY IN THE AREAS EAST OF A LINE FROM HAYS TO
DODGE CITY AND MEADE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Apr 26, 12:58 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1258 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             3 N COLDWATER           37.30N 99.34W
04/26/2009  M1.25 INCH       COMANCHE           KS   LAW ENFORCEMENT

1227 PM     HAIL             8 E ASHLAND             37.19N 99.62W
04/26/2009  M0.88 INCH       CLARK              KS   EMERGENCY MNGR

1242 PM     HAIL             4 NW COLDWATER          37.30N 99.39W
04/26/2009  M1.75 INCH       COMANCHE           KS   LAW ENFORCEMENT

&&

FKRUSE
Local storm report, Apr 26, 1:00 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
100 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             6 W COLDWATER           37.26N 99.45W
04/26/2009  M1.75 INCH       COMANCHE           KS   TRAINED SPOTTER

            THE SPOTTER ALSO REPORTS WALL CLOUD ROTATION.

&&

FKRUSE
Local storm report, Apr 26, 1:30 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
130 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             2 NE HAVILAND           37.64N 99.07W
04/26/2009  E1.00 INCH       KIOWA              KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Apr 26, 2:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
211 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     6 NNE CROFT             37.57N 98.95W
04/26/2009  E80 MPH          PRATT              KS   LAW ENFORCEMENT

&&

MSCOTT
Local storm report, Apr 26, 2:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             6 NNE CROFT             37.57N 98.95W
04/26/2009  E1.00 INCH       PRATT              KS   LAW ENFORCEMENT

&&

MSCOTT
Local storm report, Apr 26, 2:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             COLDWATER               37.26N 99.34W
04/26/2009  E1.00 INCH       COMANCHE           KS   LAW ENFORCEMENT

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 5:05 AM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford40 min
Apr 26, 5:43 AM CDTTornado WarningDDCPawnee, Stafford29 min
Apr 26, 11:18 AM CDTSpecial Weather StatementDDCKiowa42 min
Apr 26, 11:42 AM CDTSevere Thunderstorm WarningDDCComanche48 min
Apr 26, 11:51 AM CDTSpecial Weather StatementDDCEdwards39 min
Apr 26, 11:58 AM CDTSevere Thunderstorm WarningDDCComanche, Kiowa47 min
Apr 26, 12:03 PM CDTSevere Thunderstorm WarningDDCClark, Comanche42 min
Apr 26, 12:09 PM CDTTornado WarningDDCClark, Comanche, Kiowa36 min
Apr 26, 12:11 PM CDTSevere Thunderstorm WarningDDCPawnee49 min
Apr 26, 12:25 PM CDTTornado WarningDDCEdwards, Kiowa, Pratt, Stafford35 min
Apr 26, 12:37 PM CDTTornado WarningDDCClark, Comanche18 min
Apr 26, 12:45 PM CDTTornado WarningDDCComanche, Kiowa30 min
Apr 26, 1:17 PM CDTSevere Thunderstorm WarningDDCBarber, Edwards, Kiowa, Pratt, Stafford43 min
Apr 26, 1:29 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford42 min
Apr 26, 1:42 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa48 min
Apr 26, 2:01 PM CDTSevere Thunderstorm WarningDDCKiowa, Pratt44 min
Apr 26, 2:53 PM CDTSevere Thunderstorm WarningDDCKiowa, Pratt52 min
Apr 26, 4:01 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche44 min
Apr 26, 4:40 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche65 min
Apr 26, 4:52 PM CDTSevere Thunderstorm WarningDDCBarber53 min
Apr 26, 4:59 PM CDTTornado WarningDDCBarber32 min
Apr 26, 6:54 PM CDTRed Flag WarningDDCMorton, Seward, Stevens66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.